Wisconsin, 2010

Damaging Wind in Wisconsin, August 13, 2010

August 13, 2010 · NWS GRB · 1 event in 1 county or zone

A bowing line of storms moved from northwest Wisconsin into north central Wisconsin, in association with forcing from a disturbance in the upper atmosphere. The line of storms produced isolated wind damage in western Vilas County before they weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A bowing line of storms moved from northwest Wisconsin into north central Wisconsin, in association with forcing from a disturbance in the upper atmosphere. The line of storms produced isolated wind damage in western Vilas County before they weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 13, 2:31 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 2:31 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT FRI AUG 13 2010

.SHORT TERM...TONIGHT AND SATURDAY.

MAIN CONCERNS IN THE SHORT TERM ARE HEAVY RAINFALL LEADING TO
POSSIBLE FLOODING...AND SEVERE POTENTIAL.

HAVE FLASH FLOOD WATCH GOING FOR MOST OF THE AREA THROUGH THIS
EVENING IN CENTRAL WISCONSIN AND THROUGH LATE TONIGHT FOR MOST THE
REST OF THE WATCH AREA. DEW POINTS ACROSS THE CWA RANGED FROM THE
MIDDLE 60S TO LOWER 70S WITH SOME SOUTHERN WISCONSIN DEW POINTS
IN THE MIDDLE 70S. PWAT FROM GRB 12Z SOUNDING WAS 1.50 INCH AND
SPC SREF HAD THIS RISING TO 2 PLUS INCHES DURING THE NIGHT AS A
SURFACE BOUNDARY LIFTS NORTH AND AN UPPER LEVEL SHORT WAVE PASSES
THROUGH THE REGION. SPC MESO ANALYSIS SHOWED 700-500MB LAPSE RATES
INCREASING TO MORE THAN 7C IN CENTRAL WISCONSIN. CLOUDS FROM
MORNING CONVECTION HAVE HELPED TO KEEP CAPE VALUES LOW AND CIN
VALUES HIGH. LOW LEVEL JET WAS ALSO POINTING TOWARD CENTRAL
WISCONSIN...AND THERE HAS ALREADY BEEN SOME SEVERE WEATHER IN
SOUTHERN WISCONSIN. SO CANNOT RULE OUT SEVERE STORMS
TONIGHT...THOUGH HEAVY RAINFALL IS MORE OF A CONCERN. THUNDERSTORM
DEVELOPMENT WILL LIKELY PRODUCE SOME LOCALIZED HEAVY RAIN. THIS
COULD CAUSE FLOODING...ESPECIALLY IN AREAS THAT HAD RAIN THIS
MORNING.

AFTER THE SHORT WAVE ENERGY PASSES...STORMS ARE POSSIBLE AHEAD OF
A FRONT APPROACHING FROM THE WEST. SO HAVE POPS IN FOR SATURDAY EVEN
THOUGH MOS POPS ARE LOW. PLENTY OF WAYS THIS FORECAST COULD
BUST...BUT WILL STICK WITH IT FOR NOW.

.LONG TERM...SATURDAY NIGHT THRU NEXT THURSDAY.

LONGWAVE TROUGH WILL ESSENTIALLY DOMINATE THE WEATHER OVER THE
NORTHCENTRAL CONUS AND WESTERN GREAT LAKES REGION THROUGH THE
MIDDLE OF NEXT WEEK. BOTTOM LINE IS THAT THIS FLOW REGIME WILL
KEEP THE VERY WARM AND HUMID AIRMASS SURPRESSED WELL TO OUR SOUTH
WITH DRIER AND MORE SEASONABLE TEMPERATURES EXPECTED.

STILL HAVE TO CONTEND WITH SHORT WAVE DISTURBANCE AND SURFACE
FRONTAL BOUNDARY TO AFFECT OUR WEATHER SATURDAY NIGHT. SHORT RANGE
MODELS GENERALLY IN GOOD AGREEMENT ON SURFACE FRONT TO SWEEP
ACROSS THE FORECAST AREA SATURDAY NIGHT...EXITING EASTERN
WISCONSIN AROUND 7 AM SUNDAY MORNING. COMBINATION OF FAIRLY POTENT
SHORTWAVE DISTURBANCE...FRONTAL BOUNDARY AND RESIDUAL MOISTURE
WILL LEAD TO SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS
SATURDAY NIGHT. RAISED POPS SATURDAY NIGHT ACROSS THE ENTIRE
FORECAST AREA.

SUNDAY STILL LOOKS FAIRLY DECENT WITH COOLER AND DRIER AIRMASS ADVECTING
INTO THE FORECAST AREA BEHIND THE FRONTAL BOUNDARY. DRYING IN
COMBINATION WITH FAIRLY STOUT SUBSIDENCE WILL LEAD TO A GENERALLY
BREEZY DAY WITH WESTERLY WINDS.

MEDIUM RANGE MODELS CONTINUE TO HINT AT A WEAK UPPER LEVEL
DISTRBANCE AND ASSOCIATED FRONTAL BOUNDARY SOMETIME TUESDAY NIGHT
INTO WEDNESDAY...HOWEVER THERE IS MUCH UNCERTAINTY ON EXACT TIMING
OF THESE FEATURES. LEANED MORE TOWARD ECMWF SOLUTION AND BACKED
OFF ON POPS DURING THE DAY ON TUESDAY...FOCUSING MORE ON THE
TUESDAY NIGHT INTO WEDNESDAY TIME FRAME. COMPARED TO RECENT
WEEKS...SYSTEM EXPECTED TO BE FAIRLY WEAK AND WILL NOT HAVE COPIOUS
AMOUNTS OF MOISTURE TO WORK WITH.
&&

.AVIATION...THUNDERSTORMS WILL BE THE MAIN CAUSE FOR CONCERN
TONIGHT AND SATURDAY. THE BETTER CHANCE FOR STORMS IS TONIGHT.
SOME MVFR...AND ISOLATED IFR...CIGS AND VSBYS CAN BE EXPECTED WITH
SHOWERS TONIGHT. THERE COULD ALSO BE SOME MVFR OR IFR CIGS MAY
DEVELOP IN FOG OVERNIGHT. STILL NEED TO WATCH OUT FOR
THUNDERSTORMS ON SATURDAY...BUT THEY SHOULD BE FEWER AND FARTHER
BETWEEN. OTHERWISE EXPECT VFR CIGS AND VSBYS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ020-021-031-
037>040-045-048>050-074.

FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR WIZ005-010-018-
019-030-035-036.

&&

MG/ESB
Hazardous weather outlook, Aug 13, 4:15 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT FRI AUG 13 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
515 PM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TONIGHT. THE PRIMARY RISKS ARE FLOOD PRODUCING HEAVY RAINS
AND DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP THIS EVENING. THE STORMS
COULD PRODUCE DAMAGING WINDS AND TORRENTIAL RAINS. THE RISK OF
DAMAGING WINDS AND HEAVY RAINS WILL DECREASE FROM WEST TO EAST
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. THE HUMID CONDITIONS WILL ALSO PERSIST
INTO SATURDAY...SO PERSONS WITH RESPIRATORY CONDITIONS OR IN POOR
HEALTH MAY NEED TO CURTAIL OUTDOOR ACTIVITIES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

LMZ521-522-541>543-142215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
515 PM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE
STORMS COULD GENERATE STRONG WINDS...DANGEROUS SEAS...AND
TORRENTIAL RAINS.

AREAS OF DENSE FOG WILL REDUCE VISIBILITIES BELOW ONE MILE AT
TIMES...AND CREATE A HAZARD FOR BOATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. THE VERY HUMID AIR WILL STILL BE ACROSS
THE AREA...SO FOG AND HAZE AND PERIODS OF GREATLY REDUCED
VISIBILITY OVER THE WATER WILL CONTINUE THROUGH SATURDAY.

ALWAYS BE SURE TO CHECK THE LATEST FORECAST FOR UPDATED INFORMATION
BEFORE HEADING OUT ON THE WATER.

In the hours before

Special weather statement, Aug 13, 2:31 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT FRI AUG 13 2010

WIZ022-038>040-048>050-132200-
DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY...
ALGOMA...OSHKOSH...CHILTON...TWO RIVERS
331 PM CDT FRI AUG 13 2010

...GUSTY SOUTH WINDS OCCURRING OVER THE FOX VALLEY AND LAKESHORE AREAS...

SOUTH WINDS GUSTING TO 40 MPH WILL AFFECT THE FOX VALLEY AND LAKESHORE
AREAS UNTIL 430 PM OR 5 PM...THEN WEAKEN CONSIDERABLY LATER IN THE
AFTERNOON.

DUE TO THE WET GROUND FROM RECENT RAINFALL...THE GUSTY WINDS MAY
BE STRONG ENOUGH TO TOPPLE SOME SMALL TREES.

BOATERS ON LAKE WINNEBAGO AND LAKE MICHIGAN...AND PERSONS DRIVING
HIGH PROFILE VEHICLES...SHOULD USE CAUTION UNTIL THE WINDS
SUBSIDE LATER THIS MORNING.

KIECKBUSCH
Special weather statement, Aug 13, 5:51 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
651 PM CDT FRI AUG 13 2010

WIZ005-010-018-140115-
LINCOLN-ONEIDA-VILAS-
651 PM CDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING GLIDDEN TO PARK FALLS
TO LADYSMITH...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 TO 50 MPH...VERY HEAVY RAINFALL AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WINCHESTER BY 735 PM CDT...
  LAC DU FLAMBEAU BY 740 PM CDT...
  WILLOW RESERVOIR AND BOULDER JUNCTION BY 755 PM CDT...
  TRIPOLI BY 800 PM CDT...
  EAGLE RIVER BY 815 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

CAMPERS SHOULD SEEK SHELTER WHEN THE STORMS APPROACH.

KIECKBUSCH

The radar

The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
August 13, 6:40 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.960, -89.880

Thunderstorm winds downed trees at Lac du Flambeau.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257782.